Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 9, NWS Dodge City, KS

April 22, 2025Barber County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 22, 2025, 7:28 PM CDT for Barber County, Comanche County, Kansas. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2025, 7:28 PM CDT (00:28 UTC)
Expired
Apr 22, 2025, 8:15 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Barber County, KS, Comanche County, KS

The radar

The Vance AFB radar (KVNX), 79 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 7:29 PM CDTHAIL 0.755 S Aetna, KSReport from mPING: Dime (0.75 in.).
Apr 22, 7:31 PM CDTHAIL 15 Sse Aetna, KSReport of dime to quarter size hail, relayed via social media.
Apr 22, 7:39 PM CDTHAIL 1.756 Wsw Aetna, KSComanche County emergency manager sent a picture of golf ball size hail via Slack.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 5:35 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
2485 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

637 
WUUS53 KDDC 230028
SVRDDC
KSC007-033-230115-
/O.NEW.KDDC.SV.W.0009.250423T0028Z-250423T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
728 PM CDT Tue Apr 22 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Barber County in south central Kansas...
  Southeastern Comanche County in south central Kansas...

* Until 815 PM CDT.

* At 728 PM CDT, a severe thunderstorm was located 11 miles southwest
  of Aetna, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Aetna around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3723 9895 3701 9865 3700 9871 3700 9924
TIME...MOT...LOC 0028Z 238DEG 25KT 3697 9912 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
2 follow-up statements
829 
WWUS53 KDDC 230040
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
740 PM CDT Tue Apr 22 2025

KSC007-033-230115-
/O.CON.KDDC.SV.W.0009.000000T0000Z-250423T0115Z/
Barber KS-Comanche KS-
740 PM CDT Tue Apr 22 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN BARBER AND SOUTHEASTERN COMANCHE COUNTIES...

At 740 PM CDT, a severe thunderstorm was located 7 miles southwest of
Aetna, moving northeast at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Emergency management.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Aetna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3723 9895 3701 9865 3700 9871 3700 9924
TIME...MOT...LOC 0040Z 239DEG 20KT 3700 9905 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
743 
WWUS53 KDDC 230105
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
805 PM CDT Tue Apr 22 2025

KSC007-033-230115-
/O.CON.KDDC.SV.W.0009.000000T0000Z-250423T0115Z/
Barber KS-Comanche KS-
805 PM CDT Tue Apr 22 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN BARBER AND SOUTHEASTERN COMANCHE COUNTIES...

At 804 PM CDT, a severe thunderstorm was located near Aetna, moving
northeast at 10 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Aetna and Hardtner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3723 9895 3701 9865 3700 9871 3700 9916
TIME...MOT...LOC 0104Z 244DEG 9KT 3704 9895 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 6:42 PM CDT, 46 minutes earlier. Its key messages:

  • Thunderstorm chances (50-60%) return this evening with a slight risk for severe storms across south central Kansas.
  • Unseasonably warm temperatures expected Wednesday and Thursday.
Area forecast discussion, Apr 22, 6:42 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
642 PM CDT Tue Apr 22 2025

.KEY MESSAGES...

- Thunderstorm chances (50-60%) return this evening with a
  slight risk for severe storms across south central Kansas.

- Unseasonably warm temperatures expected Wednesday and
  Thursday.

&&

.DISCUSSION...
Issued at 203 PM CDT Tue Apr 22 2025

WV imagery indicates a west-southwest flow aloft prevailing across
the Western High Plains. Near the surface, a stalled frontal boundary
bisects southwest Kansas from southwest to northeast.

Thunderstorm chances (50-60%) pick up late afternoon into early
evening as the SREF continues to point to a weak upper level
shortwave trough exiting the Southern Rockies into the high
plains of eastern Colorado/western Kansas within a relatively
weak west-southwest flow. Near the surface, a stalled boundary
stretches from extreme southwest Kansas northeast into central
Kansas with an attendant dryline extending southward into the
Texas Panhandle. Pooling moisture ahead of the dryline is expected
to push surface dewpoints well up into the 50s(F) to near 60F,
increasing instability with MUCAPE values upward of 1000 to
1500 J/kg. Despite a less than robust flow aloft and modest deep
layer shear, sufficient instability combined and steepening
mid-level lapse rates will help support potential thunderstorm
development as H5 vort maxima eject out into the high plains
by early evening, interacting with the stalled boundary/dryline.
The best chance for rainfall remains across south central Kansas
as suggested by CAMs and where the HREF/NBM both show a 20%
probability of 6-hr QPF exceeding 0.25 of an inch by late evening.
Severe potential is still expected to be relatively limited.

More widespread shower/thunderstorm chances (60-80%) are expected
late Wednesday into early Thursday as another upper level shortwave
trough lifts northeast through the high plains of eastern
Colorado/western Kansas, interacting with a boundary lifting
back north across western Kansas as a warm front. Ample moisture
return behind the front will allow surface dewpoints to climb well
up into the mid/upper 50s(F) to potentially the lower 60s(F),
increasing instability. Combined with steepening mid-level lapse
rates, showers/thunderstorms are expected to develop late in the
day as H5 vort maxima associated with the upper level shortwave
lift northeast across the area, interacting with a dryline/boundary
to our west and northwest. Severe potential remains marginal,
partly due to weaker dynamic support aloft. Still, the latest NBM
shows a fairly widespread 30-40% probability of 12-hr QPF exceeding
0.25 of an inch of rainfall across a good portion of southwest Kansas
by early Thursday morning. The wetter pattern continues into Thursday
as the aforementioned front begins to push back to the southeast,
potentially triggering additional rounds of showers/thunderstorms.

Slightly above normal temperatures are forecast tonight as a stalled
frontal boundary across southwest Kansas begins to lift back north,
allowing warmer air to lift back up into central and southwest
Kansas, not to mention gradually climbing surface dewpoints from
moisture return. The latest HREF paints a 40-50% probability of
temperatures dropping below 50F in west central and extreme southwest
Kansas with a 10-20% probability of temperatures falling below 55F
toward central Kansas, so look for widespread lows generally in the
50s(F) with a few mid/upper 40s(F) out west. Warmer air will lift
back into western/south central Kansas behind a frontal boundary
pushing back north across western Kansas Wednesday, nudging H85
temperatures into the upper teens(C) in central Kansas to a little
above 20C in far southwest Kansas. Expect afternoon highs up into
the 70s(F) east to potentially the lower 80s(F) closer to the
Colorado border.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 639 PM CDT Tue Apr 22 2025

Light north northeast winds this Tuesday evening will veer to
the southeast early tonight as our surface boundary, located
over south central Kansas at 22z moves back north and west. These
southeasterly winds will draw more humid air back into
southwest Kansas as a developing low level jet develops. This
low level jet combined with increasing moisture and mid level
instability may give rise to a few thunderstorms after midnight
up near the Hays area. Towards daybreak the chance for storms
will extend south and west into the Dodge City, Garden City and
even the Liberal area as BUFR soundings suggest low VFR
ceilings developing early Wednesday morning.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...JJohnson
AVIATION...Burgert
Hazardous weather outlook, Apr 22, 2:50 AM CDT, 16 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
250 AM CDT Tue Apr 22 2025

KSZ030-031-043>046-061>066-074>081-084>090-230745-
Trego-Ellis-Scott-
Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-
Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Morton-Stevens-
Seward-Meade-Clark-Comanche-Barber-250 AM CDT Tue Apr 22 2025 /150
AM MDT Tue Apr 22 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Locally severe storms possible south of a Stafford to Greensburg and
Ashland line after 5 pm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms Producing locally severe weather Wednesday evening and
excessive rainfall into the overnight

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. Severe storm and flooding
reports are appreciated.

33

In the hours before

Special weather statement, Apr 22, 6:36 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
636 PM CDT Tue Apr 22 2025

KSZ090-230000-
Barber KS-
636 PM CDT Tue Apr 22 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BARBER COUNTY THROUGH
700 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Lake City, moving northeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Medicine Lodge around 650 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

&&

LAT...LON 3709 9880 3725 9891 3746 9864 3720 9839
TIME...MOT...LOC 2335Z 246DEG 27KT 3720 9878

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

SUGDEN
Special weather statement, Apr 22, 6:47 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
647 PM CDT Tue Apr 22 2025

KSZ089-090-230030-
Barber KS-Comanche KS-
647 PM CDT Tue Apr 22 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BARBER AND
SOUTHEASTERN COMANCHE COUNTIES THROUGH 730 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Aetna, moving northeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Aetna around 655 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

&&

LAT...LON 3726 9908 3701 9867 3700 9873 3700 9932
TIME...MOT...LOC 2346Z 242DEG 24KT 3704 9910

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

SUGDEN
Special weather statement, Apr 22, 6:58 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
658 PM CDT Tue Apr 22 2025

KSZ081-090-230030-
Pratt KS-Barber KS-
658 PM CDT Tue Apr 22 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BARBER AND
SOUTHEASTERN PRATT COUNTIES THROUGH 730 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lodge, moving northeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of northeastern Barber
and southeastern Pratt Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

&&

LAT...LON 3728 9869 3739 9877 3758 9848 3757 9846
      3739 9846 3738 9835 3735 9835
TIME...MOT...LOC 2357Z 245DEG 26KT 3735 9864

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

SUGDEN
Special weather statement, Apr 22, 6:59 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
659 PM CDT Tue Apr 22 2025

KSZ089-090-230045-
Barber KS-Comanche KS-
659 PM CDT Tue Apr 22 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BARBER AND
SOUTHEASTERN COMANCHE COUNTIES THROUGH 745 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aetna, moving northeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Aetna around 705 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

&&

LAT...LON 3712 9917 3732 9885 3703 9858 3700 9878
      3700 9911
TIME...MOT...LOC 2359Z 245DEG 26KT 3707 9904

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

SUGDEN
Special weather statement, Apr 22, 7:18 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
718 PM CDT Tue Apr 22 2025

KSZ090-230045-
Barber KS-
718 PM CDT Tue Apr 22 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN BARBER COUNTY THROUGH
745 PM CDT...

At 718 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lodge, moving northeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Medicine Lodge around 725 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

&&

LAT...LON 3709 9868 3726 9881 3739 9847 3739 9846
      3738 9835 3719 9835
TIME...MOT...LOC 0018Z 235DEG 28KT 3721 9867

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:18 PM CDTSpecial Weather StatementDDCBarber27 min
Apr 22, 7:23 PM CDTSevere Thunderstorm WarningDDCBarber52 min
Apr 22, 7:54 PM CDTSpecial Weather StatementDDCBarber36 min
Apr 22, 8:13 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCBarber, Comanche62 min
Apr 22, 8:51 PM CDTFlash Flood WarningDDCBarber3 hr
Apr 22, 8:54 PM CDTSpecial Weather StatementDDCBarber36 min
Apr 22, 9:25 PM CDTSpecial Weather StatementDDCBarber50 min
Apr 23, 9:34 AM CDTSpecial Weather StatementDDCEdwards26 min
Apr 23, 10:05 AM CDTSpecial Weather StatementDDCTrego25 min
Apr 23, 10:28 AM CDTSpecial Weather StatementDDCEllis32 min
Apr 23, 11:20 AM CDTSpecial Weather StatementDDCEllis25 min
Apr 23, 11:48 AM CDTSpecial Weather StatementDDCKiowa27 min
Apr 23, 4:37 PM CDTSpecial Weather StatementDDCLane38 min
Apr 23, 4:38 PM CDTSpecial Weather StatementDDCHaskell37 min
Apr 23, 4:48 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego42 min
Apr 23, 4:52 PM CDTSevere Thunderstorm WarningDDCLane, Scott38 min
Apr 23, 5:06 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell39 min
Apr 23, 5:16 PM CDTSpecial Weather StatementDDCMorton44 min
Apr 23, 5:29 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Scott46 min
Apr 23, 5:31 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stevens24 min
Apr 23, 5:43 PM CDTSevere Thunderstorm WarningDDCFinney47 min
Apr 23, 6:11 PM CDTSevere Thunderstorm WarningDDCLane, Scott49 min
Apr 23, 6:23 PM CDTSevere Thunderstorm WarningDDCFinney, Gray52 min
Apr 23, 6:25 PM CDTTornado WarningDDCLane, Scott35 min
Apr 23, 6:28 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny31 min
Apr 23, 6:37 PM CDTSpecial Weather StatementDDCHaskell23 min
Apr 23, 6:46 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell44 min
Apr 23, 6:56 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Scott49 min
Apr 23, 6:58 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Gray, Kearny, Scott47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.